4th Vaping-Related Death Reported In Michigan

Officials are not releasing details about the victim.

WWJ News
February 20, 2020 - 5:42 pm

(Photo by Justin Sullivan/Getty Images)

Categories: 

LANSING, Mich. (WWJ) -- A fourth person in Michigan has died due to a vaping-related lung injury, the Michigan Department of Health and Human Services announced Thursday.

Health officials say they were notified about the death of a woman on Wednesday in connection with the outbreak of E-cigarette and vaping-associated lung injuries.

Officials are not releasing any information about the victim, due to confidentiality reasons, but did say the victim was an adult.

There have been 73 confirmed and probable vaping-related lung injury cases in Michigan since August 2019, including this latest death, according to the MDHHS. Most of the individuals, raging in age from 15 to 67, have been hospitalized for severe respiratory illness.

The Centers for Disease Control and Prevention (CDC) says there have been nearly 3,000 cases nationwide and 64 deaths in 28 different states.

The CDC has identified vitamin E acetate as strongly associated with vaping-related lung injury. Vitamin E acetate is used as an additive in THC-containing vaping products.

"Although reports of new cases related to this outbreak have decreased in Michigan and across the country, new cases continue to be reported," said Dr. Joneigh Khaldun, chief medical executive and chief deputy for health for MDHHS. "We urge Michigan residents to refrain from vaping until a definite source or sources have been identified. Health care providers should remain vigilant in educating their patients about the potential risks associated with vaping and report any cases to their local health department."

E-cigarette and/or vaping users are urged to immediately seek medical attention if they develop symptoms such as shortness of breath, chest pain, cough, fever and/or nausea and vomiting.

MDHHS recommends the following:

  • People should not use THC-containing e-cigarette or vaping products, particularly from informal sources such as friends, family, or in-person or online sellers.
  • E-cigarette and/or vaping products should never be used by youth, young adults or women who are pregnant.
  • Individuals who do not currently use tobacco products should not start using e-cigarette or vaping products.
  • Vitamin E acetate should not be added to e-cigarette or vaping products. Additionally, people should not add any other substances not intended by the manufacturer to products, including products purchased through retail establishments.
  • While it appears that vitamin E acetate is associated with many of the lung injury cases, there are many different substances and product sources being investigated, and there may be more than one cause. Therefore, the best way for people to ensure that they are not at risk while the investigation continues is to consider refraining from the use of all e-cigarette and vaping products. 
  • Adults who continue to use an e-cigarette and vaping products should carefully monitor themselves for symptoms, such as such as shortness of breath, chest pain, cough, fever and/or nausea and vomiting, and see a healthcare provider immediately if they develop symptoms like those reported in this outbreak.
  • Adults using e-cigarettes or vaping products as an alternative to cigarettes should not go back to smoking; they should weigh all available information and consider using FDA-approved cessation medications. They should contact their healthcare provider if they need help quitting tobacco products, including e-cigarettes. E-cigarettes are not FDA approved as a smoking cessation device.